Three miss carriages all empty sacs.misscariage clinic say azathioprin too toxic+likely to be causing them. Anybody been through this?

I went to my specialist after doing my own research about aza after my 2nd miscarriage.they said it was safe but I was on a high dose for my size etc. they left it at that and now I'm waiting to hear from my rheum nurse if I can reduce this to 50mg as advised by my miscarriage clinic. Does anyone know how fast I can reduce aza? I'm on 125mg+ will have to increase my steroids. Any advice would be so much appreciated. Sorry about this long question! But it's been a very difficult time and maybey somebody can help. x

5 Replies

oldestnewest
  • Can't comment directly on the medication but unfortunately miscarriage is quite common amongst lupus sufferers. I've had 2 miscarriages and that was on no medication at all and drs think its to do with lupus. On the positive side I've also had 2 healthy babies, the miscarriages occurring between the 2, so all I can say is although its difficult if its meant to be it WILL happen for you, but ask to be referred to a specialist before you start trying so you can be monitored from day 1 xx

  • Hello Clemenceau. I can't imagine how difficult this must be for you.

    I have to admit that the little bit of research I have done online about azathioprine and pregnancy, would tend to suggest that there IS an association with miscarriage, although Laura is right too - and having lupus increases your chance of a miscarriage too.

    I have found one recent study (2011) that said there was no association, but I questioned the conclusions of that study and would need more than an abstract to make a judgement about the methods. Another study concluded that there was a higher risk of abnormalities and malformations among babies exposed to Azathioprine early on in the womb, and also of 'preterm birth' and low birth weight.

    I have also searched online and I can't find anything about how fast you can safely reduce your dose, but in any case, you should definitely take your doctor's (or rheumatology nurse's) advice about this!

    Good luck and take care.

  • Thank you lauraa11en and Maggie s for your advice and help and taking the time to answer. I'll just have to lower my medication and see what happens. Thank you again x

  • When I was started on Azathioprine I was informed by my rheumatologist that under no circumstances was I to get pregnant and if I did happen to get pregnant by accident I would have to have a termination ! I know this was 15 years ago but the medication hasn't changed. I recently watched a documentary investigating how workers who packed azathioprine into boxes were having babies born with abnormalities, and that was with them handling the tabs wearing gloves. Good luck.

  • jesus how horrible. people packing it are getting ill. what kind of madness is this. how toxic are these terrible lupus drugs? there was a thread on here suggesting that the drugs can be worse than the illness.

You may also like...